Can someone please help me figure myself out?????

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

bfrancis
Regular Member


Date Joined Jul 2007
Total Posts : 33
   Posted 10/12/2007 4:35 PM (GMT -7)   
Hi
 
I need some advice from some people with bipolar disorder.  I am normally on the panic/anxiety board.  here is my story.  In april I was rushed to the ER because I thought i was having a heart attack.  Come to find out I had a major panic attack.  The doc put me on zoloft but had to get off cause it was making me feel worse.  anyways, I have learned to deal with the panic without medication  which I'm thankful for.  Now I have a bigger problem.  For the last week I have been suffeering from depression.  I thought I could deal with it but each day got worse.  So today i went to see a physchiatrist.  He diagnosed me with tpe 2 bipolar disorder.  he put me on Geodon 60mg.  I'm not sure that I am convinced that I have bipolar disorder or maybe I just don't wanna believe that I do.  I always thought that people with bipolar disorder was hyper and kind of crazy  lots and lots of energy.  Is this not true????   I have NO energy I feel really depressed and don't know why.  Sometimes I feel better than other times.  I"m irritated alot and feel sad alot.  and sometimes I feel great.  Does this sound like bipolar?????   And another question   has anyone taken Geodon???  Does it help the depression???  If I don't have bipolar will it still help with the depression??   MY doc said thats why the zoloft made me feel worse because that won't help bipolar disorder.   Can someone please respond and help me out with this.
 
thanks
Brandy

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 10/12/2007 6:35 PM (GMT -7)   
Hi Brandy. Welcome to the Bipolar board. We're glad to have you. I know I started this journey in much the same place -- sitting in the emergency room, certain I was having a heart attack at the ripe old age of 23. We're not the only ones either, by far. Panic and anxiety are the most common co-existing condition with bipolar.

I also have Bipolar II, so I'm happy to tell you about it. And there are a few others on this board as well. There's a few websites which discuss the difference between BP I and II, and a couple of good books. The basics are more or less what your doctor already told you: The "poles" of the "bipolar" are a little closer together with BP II -- the depressions are just as awful, but the mania is called "hypomania." It isn't as frantic or, frankly, as dangerous as true mania. We're not as likely to put ourselves into truly dangerous situations when we're hypomanic. Like you described, hypomania is often irritated, angry, confused, having too much energy, but not always in a good way -- your mind races, sometimes my speech can't keep up with my thoughts, stuff like that.

The real key to bipolar though, as I understand it (and remember -- I'm no doctor, just a patient like yourself) is the extreme mood swings. Like you said: sometimes are much better than others.

An example:

I got irritated with a manager at work and I was so angry I went into his office a week ago in tears, to confront him about a scheduling mistake. He was very kind and gentle and fixed the problem and apologized for upsetting me so much. Last night I went in to check my schedule, I saw the same manager for the first time since then. I was feeling extremely cheerful and really silly, cracking jokes. "Wow," he said, "you're in a much better mood." Yep, that's me. "I'm a girl of extreme moods," I laughed. Which is true -- he just doesn't have to know why. tongue Each day brings a new mood. Sort of. And that's when I'm stable.

It's also true that SSRI antidepressants can bring on mania in bipolar patients, which is one way docs often find out that depressed people are actually bipolar. If you were feeling depressed and you started zoloft and then started feeling really fidgety and MORE anxious and irritable -- that might have set off a red light in your doc's head.

If you're not sure about your diagnosis -- get a second opinion. It certainly can't hurt. But let me assure you that we all had to adjust to the drama of the diagnosis (I'm WHAT?!?!?!?) and once we take our treatment in our own hands we do okay.

Welcome. We have a great board here. I hope you find the support and community you're looking for.

serafena
Serafena
Co-Moderator, Bipolar Forum

Ask me about my Bipolar Disorder!

Post Edited (serafena) : 10/12/2007 7:42:58 PM (GMT-6)


olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 10/13/2007 11:00 AM (GMT -7)   
Hello and welcome to the BP forum, I am glad you found us.

The pdoc must have seen something in you that made him think that you have BP. If you are not really sure about the diagnosis, I would trully get a 2nd opinion. As Sarafena said there is a difference between BPI and BPII, and they both have to do with mood swings (between mania/hypomania and depression).

I was just recently on Geodon for about 4 months due to a manic episode (but I was taking a higher dose). I calmed me down and even helped with my depression aftewards, but I had to stop due to side effects. It wasn't too bad. You have to remember than most meds take 6-8 weeks to fully work, so don't give up just yet. He probably put you on it to help with your irratability, it deffinetly works on that. Hopefully it will lift your sad moods and make you more stable.
Olivia
Co-Moderator, Bipolar
 
Dx:  Bipolar I, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"


bfrancis
Regular Member


Date Joined Jul 2007
Total Posts : 33
   Posted 10/13/2007 9:36 PM (GMT -7)   
What side effects did you have that you had to stop taking geodon? My doc told me that it has very little side effects. Is this not true??

thabks
brandy

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 10/14/2007 6:29 AM (GMT -7)   

Brandy,

I just wanted to remind you that everyone reacts differently to meds, so what happened to me may not nessessarily happen to you.  Also, I was on 120mg a day, which is a higher dose than what you are taking. I am very sensitive to meds, that's probably why I had the side effects.  I had to stop the med after that one too due to side effects.

The major side effect that I had was a stiffening on my right side of my face and involuntary movements of my eyes sometimes.  I had to take Cogentin, which helped a lot.

Here are some links about Geodon and it's potential side effects:

If you have any questions or concerns, you can contact your local pharmacy or your pdoc about it.  They will be your best source of information.


Olivia
Co-Moderator, Bipolar
 
Dx:  Bipolar I, Anxiety-Panic Disorder
Support HealingWell: 
http://www.healingwell.com/donate
"Don't let your yesterday, ruin your today"

Post Edited (olivia of course) : 10/14/2007 8:11:53 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 11:24 AM (GMT -7)
There are a total of 2,734,779 posts in 301,246 threads.
View Active Threads


Who's Online
This forum has 151353 registered members. Please welcome our newest member, cxyalsnt.
347 Guest(s), 12 Registered Member(s) are currently online.  Details
ResilienceR, Dc28, hypoHashimoto, 1000Daisies, mtnwife, Girlie, reminder, Paxton, fenway17, Poppie, Tall Allen, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer